Effexor to Prozac for withdrawal - the explanation
I have been researching Effexor withdrawals for a few weeks as I prepare to go from 37.5 mg to nothing after 8 months tapering. I was worried about withdrawal symptoms so I went to my doctor and explained that I had read that many people were fine if they switched to prozac for a few days/weeks before taking the final leap to nothing. He had heard of this and agreed to give me the prozac prescription. I have found a really good site about this and why this method of withdrawal works.
I really hope this helps you and I will let you know how I go.
What dose of Prozac were you prescribed? You do have to be careful combining two antidepressants. Are you still taking 37.5 mgs of Effexor everyday? When I quit taking it I did every other day for awhile and then every three days for awhile and so on. It was still hard but it helped with the withdrawals. Remar
@alanas have you experienced bad withdrawals? do people have a bad time going from 37.5 to nothing? even if you have been tapering for so long? I expect it to take 8 monthsfor me too...maybe you could do the old trick of opening your capsules and taking half, so it's 18.75 to nothing? a smaller leap?
@remar That's helpful advice remar. I've just started tapering after 8 years of taking effexor so it's early days yet, but very excited! I've got to come down from 300mg.
PLEASE keep posting because I also am taking a long time to taper off the drug - so I need to know if it's worth taking 8 months or if I just use my next 2 weeks holiday to sleep through withdrawal anyway!!
My psychiatrist says that the depression/suicidal tendancies are def. worse if you quit cold turkey or quickly, but also says she had one patient that did just quit one day and didn't have any withdrawal symps.
I started feeling dizzy when I went to 37.5mg. The doc said to basically make a clean switch to prozac, for example Tuesday take last dose of effexor and Wednesday take Prozac. I have read and read and read everything I could find about tapering and withdrawal. I have NOT read one thing about anyone just quitting effexor and being okay. It is because of the short half life of the drug, meaning it is out of your system the next day. Prozac takes 5 weeks to get out of your system which is why there are no withdrawals.
Blunik I have also been on effexor for 8 years. I was thinking of taking 2 weeks off but I have read horror stories about the emotional side of the withdrawals which are not actually 'depression' but withdrawal symptoms. That is why I am going to go on the prozac because I have read many positive posts about that method. The posts about shaking out grains are mixed, some okay, some it didn't work.
I was getting frustrated with so many people said "I gradually tapered over 2 weeks and now I am on nothing and feel awful" Well hello! That is NOT gradual.
There is also the method of skipping days on 37.5 milligrams, I have not read any positive posts about that either.
Let me know how you decide to go about it. We are all in this together and no one else understands what we are about to go through.
Skipping days did help me. There was no way I could quit this med cold turkey. Even after tapering and being completely off it, it took awhile for the withdrawal to be gone. Effexor does help many people but I've found it was the hardest one to quit for me and I've taken several. We're here for both of you. Remar
I took my last effexor yesterday and my first prozac today. I have been quite dizzy the last few weeks after dropping to 37.5 mg a day but today, no dizziness and no withdrawals. Feel great. I am taking Prozac for a week then off for good! I visited a naturopath last Friday and she has given me some vitamins and fish oil and this helps the body to make serotonin, because serotonin is made in the gut. She is also helping me get healthy to have children. As you well know we tend to stack on the weight with effexor and it is almost impossible to lose while you are still on it. I tried losing weight a while ago. I walked 8km a day which is equivalent to 5 miles and I was eating low carb low fat salads and I did this for 3 months and lost only a measly 3 kg which is about 6.5 pounds. Pretty crap for 3 months of trying really hard! So yeah my naturopath will help me with an eating plan plus I play netball twice a week and tonight I am starting Zumba! So hopefully when I get off these meds I will start to lose weight.
Hey! I have not taken effexor for 4 days, switched to prozac 20mg and I feel great. No withdrawals at all.....except I think the prozac has made me very hungry. I am not taking another prozac. I will let you know how I go.
I have noticed that on here people don't seem to give progress reports after they have given up effexor so I am doing that.
I had my last pill of effexor about 6 weeks ago. The day after I stopped effexor I took prozac 20mg a day for 3 days and then stopped. I did get some dizziness after a few days so I took more prozac, 20mg for a week and then 10mg for a week and then off. Now I am feeling good. No depression or irrational anxiety. However, I am occasionally experiencing mild light headedness. I recommend switching to prozac for two weeks after stopping effexor....I have been able to go to work and be fine. From what I have read about others going off it without switching, they couldn't go to work and could barely function.
Hi folks - I've been on Effexor XR 37.5mg for the past year and I'm ready to get off completely under my doctor's recommendation. I'm just not sure what strategy to use. One option my doctor offered is to switch over to Effexor (non-extended-release) 25mg pills plus Prozac 20mg. And then maybe after one week of taking both, cut the Effexor into half (12.5mg) and continue that with the Prozac 20mg for another week. And then after that week is done, stop the Effexor and just take the Prozac 20mg daily for another week or two. The other option is to stop the Effexor XR 37.5 completely and just immediately switch over to the Prozac 20mg and take that daily for two weeks. She said if I choose this option, I can always take a small dose of Xanax to alleviate any withdrawal symptoms. I'd just rather avoid taking two new meds to get off one. Does anyone have any experience on using natural supplements like Fish Oil or St. John's Wort while getting off Effexor? I think tomorrow I will stop the Effexor completely and begin taking Prozac 20mg and see how I feel. If I begin to feel withdrawal, what would people out there recommend I take as a supplement (Xanax, Fish Oil, St. John's Wort)? Thanks so much for the help!
Thank you very much for your updates. I have been off Effexor for 3 days now and I am completely useless. I am currently at work, but balling my eyes out just as I type this. I am calling my doctor on my lunch break to see if she will rx me prozac. Do you think it is bad that I waited 3-4 days before taking the prozac or will it help right away?
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.